New York, 2014

Flash Flooding in New York, July 15, 2014

July 15, 2014 · NWS ALY · 2 events in 1 county or zone

A slow moving cold front approached the region on Tuesday, July 15th. With a very moist and tropical air mass in place, repeated bands of showers and thunderstorms developed ahead of the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow moving cold front approached the region on Tuesday, July 15th. With a very moist and tropical air mass in place, repeated bands of showers and thunderstorms developed ahead of the boundary. These showers and thunderstorms produced very heavy downpours in a short period of time, with up to two inches of rain falling over eastern Ulster County. As a result of the heavy rainfall, flash flooding occurred in the Woodstock area, causing several roads to be closed. The roads eventually reopened once showers ended and the water receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 15, 3:32 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 15, 3:32 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT TUE JUL 15 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE REGION THROUGH
TONIGHT WITH SHOWERS AND SCATTERED THUNDERSTORMS...WHICH WILL
PRODUCE LOCALLY VERY HEAVY RAINFALL AND GUSTY WINDS...ESPECIALLY
SOUTH AND EAST OF THE CAPITAL DISTRICT.  AS THE COLD FRONT MOVES
EAST OF NEW ENGLAND TOMORROW...DRIER AIR WILL FILTER INTO THE
REGION.  HIGH PRESSURE WILL BUILD IN FROM THE MIDWEST AND OHIO
VALLEY WEDNESDAY NIGHT INTO THURSDAY WITH COMFORTABLE HUMIDITY
LEVELS AND ONLY AN ISOLATED THREAT OF A SHOWER OVER THE HIGHER
TERRAIN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF WESTERN NEW
ENGLAND...THE EASTERN CATSKILLS...MID HUDSON VALLEY...AND THE SRN
AND CENTRAL TACONICS UNTIL 6 AM WEDNESDAY...

AS OF 432 PM EDT...AN INITIAL BATCH OF SHOWERS WITH A FEW RUMBLES
OF THUNDER HAS MOVED NORTH AND EAST OF THE MAJORITY OF THE FCST
AREA THIS AFTERNOON. TWO AREAS OF SHOWERS AND THUNDERSTORMS ARE
MOVING TOWARDS THE REGION IN THE S/SW FLOW ALOFT. THE CONVECTION
OVER THE DELMARVA REGION...NJ...AND THE NYC CORRIDOR IS ASSOCIATED
WITH A SFC TROUGH...AND AN ELONGATED OR STRETCHED VORTICITY AXIS
ON THE ERN SIDE OF THE UPPER LEVEL TROUGH WITH THE CUTOFF LOW
/APPEARS TO BE A POSITIVELY TO NEUTRAL TILTED CUTOFF WITH SOME
CSTAR RESEARCH INDICATING SOME FLASH FLOODING AND SEVERE
POSSIBLE/. FURTHER UPSTREAM OTHER SCT SHOWERS AND THUNDERSTORMS
ARE AHEAD OF THE SFC COLD FRONT DRAPPED OVER NRN AND WRN NY. SFC
DEWPTS BEHIND THIS FRONT ARE IN THE 50S.

SPC CONTINUES THE SLIGHT RISK FOR THE ENTIRE AREA AND HAS
EXPANDED THE 30% WIND PROBABILITIES TO THE CAPITAL REGION. DAMAGING
WINDS ARE THE MAIN THREAT IN THE TROPICAL AIR MASS WITH PWATS
ACCORDING TO THE LATEST SPC RAP ANALYSIS IN THE 1.5 TO 2 INCH
RANGE.  MLCAPE VALUES HAVE RISEN TO 500-1000 J/KG SOUTH OF
ALB...WITH SBCAPE VALUES OF 1000-2000 J/KG WITH THE GREATEST
VALUES IN THE MID HUDSON VALLEY AND NW CT.

THE EFFECTIVE BULK SHEAR IS IN THE 40-50 KT RANGE...AND MULTI-
CELLS AND A FEW DISCRETE SUPERCELLS WILL BE POSSIBLE INITIALLY
ORGANIZING INTO QUASI LINEAR SEGMENTS OR SMALL LINES. THE GREATEST
POTENTIAL IN OUR ASSESSMENT FOR THE SEVERE THREAT IS SOUTH AND
EAST OF THE CAPITAL REGION INTO THE EARLY EVENING. THE DEGREE OF
INSTABILITY DUE TO THE LACK OF HEATING AT THE SFC WILL BE A
LIMITING FACTOR...AS WELL AS THE WEAK MID LEVEL LAPSE RATES. THE
0-1 KM BULK SHEAR VALUES DO INCREASE TO 15-25 KTS OVER THE SE
EXTREME OF THE FCST AREA WITH RELATIVELY LOW LCL HEIGHTS...SO WE
WILL CONTINUE TO MONITOR FOR THE POSSIBILITY OF AN ISOLD TORNADO
IN THE MID HUDSON VALLEY/SRN TACONICS/BERKSHIRES/NW CT
CORRIDOR...IF SEVERE WEATHER MATERIALIZES. SO FAR THE BEST STRONG
TO SEVERE CONVECTION HAS STAYED SOUTH AND EAST OF THE MAJORITY OF
THE AREA.

TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH ANY CONVECTION. THE
GREATEST POTENTIAL FOR THE TRAINING OF THE THUNDERSTORMS WILL
CONTINUE TO BE SOUTH AND EAST OF THE CAPITAL REGION...WHERE THE
LOW TO MID LEVEL FLOW CONTINUES TO BE S/SW IN THE H850-300 LAYER.
SOME OF THE SOUNDINGS HAVE A TALL AND SKINNY APPEARANCE SOUTH AND
EAST OF THE CAPITAL REGION.  SOME FLASH FLOODING WILL BE POSSIBLE
IN THIS REGION. WE ARE IN FAIRLY CLOSE AGREEMENT WITH THE WPC DAY
1 EXCESSIVE RAINFALL GRAPHIC FOR A SLIGHT RISK OF EXCEEDING THE
FFG. THEY ACTUALLY TAKE THE AXIS A LITTLE FURTHER NORTH INTO THE
UPPER HUDSON VALLEY. THIS AREA HAS NOT HAD MUCH RAINFALL...SO AN
INCH OR EVEN TWO INCHES SHOULD NOT PROMOTE WIDESPREAD PROBLEMS AT
THIS TIME.

SHORTLY BEFORE MIDNIGHT THE SHOWERS AND SCT THUNDERSTORM MAY
INCREASE AS THE A PLUME OF UPPER LEVEL DIVERGENCE IN THE VICINITY
OF THE RIGHT ENTRANCE OF A POTENT UPPER LEVEL JET STREAK AT H250 MOVES
CLOSE TO THE REGION. THE COLD FRONT CREEPS CLOSER WITH STRONG LOW-
LEVEL CONVERGENCE HELPING AID THE QG LIFT FOR PERIODS OF RAIN
WITH EFFICIENT WARM RAIN PROCESSES OVER NIGHT. THE H850 THETA-E
RIDGE AXIS SLOWLY SHIFTS DOWNSTREAM. THE NAM/GFS BOTH INDICATE A
PERIOD OF MODERATE TO HEAVY RAINFALL WITH A WEAK WAVE PERHAPS
MOVING ALONG THE FRONT. THE HIGHEST POPS WERE MAINTAINED OVER
LOCATIONS SOUTH AND EAST OF THE TRI CITIES BWTN 06-12Z. THE COOLER
AIR SLOWLY MOVES INTO THE W/NW PORTIONS OF THE REGION. MODERATE TO
POTENTIALLY HEAVY RAINFALL MAY OCCUR WITH THIS SFC WAVE...AS IT
MOVES JUST WEST OR ALONG THE CT RIVER VALLEY.

LOWS TONIGHT WILL VARY QUITE A BIT WITH GENERALLY MID 50S TO L60S
NORTH AND WEST OF THE CAPITAL DISTRICT WITH MID AND U60S SOUTH AND
EAST. SFC DEWPTS WILL GRADUALLY LOWER INTO THE 50S NORTH AND WEST
OF THE CAPITAL REGION.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
TOMORROW...THE NAM AND ECMWF ARE A BIT QUICKER THAN THE GFS WITH
THE BAND OF RAINFALL ASSOCIATED WITH THE COLD FRONT. SLIGHT CHC TO
HIGH CHC POPS WERE KEPT IN THE FORECAST FROM THE HUDSON RIVER
VALLEY EASTWARD IN THE LATE MORNING INTO THE EARLY AFTERNOON FOR
SOME SHOWERS. THE H850-700 FGEN DOES STRENGTHEN SOME WITH THE
FRONT...AS IT CHUGS SLOWLY EASTWARD. DRIER AIR GRADUALLY BUILDS IN
FROM THE SOUTH AND WEST WITH THE UPPER LEVEL TROUGH REMAINING UPSTREAM
OVER THE GREAT LAKES REGION...MIDWEST...AND SE CANADA. THE CUTOFF
ALSO MOVES INTO SW QUEBEC. THE CLOUDS SHOULD DIMINISH WITH THE
SUBSIDENCE IN THE WAKE OF THE FRONT. A TREND TO PARTLY TO MOSTLY
SUNNY CONDITIONS IS POSSIBLE WEST/NORTHWEST OF THE HUDSON RIVER
VALLEY. A FEW POP-UP OR INSTABILITY SHOWERS MAY OCCUR OVER THE WRN
MOHAWK VALLEY AND ERN CATSKILLS WITH THE COLD POOL ASSOCIATED WITH
UPPER TROUGH GETTING CLOSER. H850 TEMPS WILL BE IN THE +9C TO +14C
FROM NW TO SE OVER THE FCST AREA. HIGH TEMPS WILL GENERALLY BE IN
THE U60S TO M70S OVER THE HILLS AND MTNS...AND MAINLY U70S TO L80S
IN THE VALLEYS.

WED NIGHT...CLEARING SKIES AND LIGHT TO CALM WINDS WILL PROMOTE
SOME RADIATIONAL COOLING CONDITIONS...AS A DOME OF CANADIAN HIGH
PRESSURE BUILDS IN FROM THE MIDWEST AND THE UPPER MS RIVER VALLEY.
HUMIDITY LEVELS WILL BE VERY COMFORTABLE WITH LOWS GENERALLY IN
THE 50S WITH SOME MID AND U40 OVER THE SRN DACKS...ERN CATSKILLS.

THURSDAY...A MAINLY FAIR AND PLEASANT DAY IS EXPECTED WITH TEMPS
SLIGHTLY COOLER THAN NORMAL. THE UPPER TROUGH AXIS AND COLD POOL
GET CLOSER TO THE REGION FOR PERHAPS SOME ISOLD SHOWERS IN THE
AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. H850 TEMPS WILL BE
COOLER THAN NORMAL IN THE +9C TO +12C RANGE WITH HIGHS IN THE 75F
TO 80F RANGE OVER MAINLY IN THE VALLEYS...WITH U60S TO M70S OVER
THE MTNS AND HILLS.

THURSDAY NIGHT INTO FRIDAY...ANOTHER IDEAL RADIATIONAL COOLING
NIGHT IS EXPECTED WITH LOWS IN THE 50S WITH MID AND UPPER 40S
OVER THE MTNS AND SRN DACKS REGION. THE SFC HIGH MOVES IN OVER THE
NORTHEAST BY FRIDAY AFTERNOON...AND SLOWLY DRIFTS OFFSHORE LATE IN
DAY. A WEAK UPPER LEVEL TROUGH WILL BE APPROACHING FROM THE TN
VALLEY AND MIDWEST. FAIR AND DRY WX WILL CONTINUE WITH HIGHS IN
THE 70S TO AROUND 80F IN THE MID HUDSON VALLEY AND CAPITAL
DISTRICT. TEMPS WILL BE SLIGHTLY BELOW NORMAL TO NORMAL TO CLOSE
THE WORK WEEK WITH FAIRLY COMFORTABLE HUMIDITY LEVELS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIOD WILL BE CHARACTERIZED BY INITIALLY DRY
CONDITIONS EARLY IN THE WEEKEND BEFORE BECOMING SOMEWHAT UNSETTLED
TO START NEXT WEEK AS A FRONTAL BOUNDARY APPROACHES THE REGION.

AT THE START OF THE LONG TERM PERIOD...A BROAD AREA OF HIGH PRESSURE
WILL BE IN PLACE ACROSS THE REGION RESULTING IN A PERIOD OF DRY
WEATHER SATURDAY. THE FLOW ALOFT WILL BE SOMEWHAT ZONAL...HELPING TO
INTRODUCE UNCERTAINTY INTO THE LONG RANGE FORECAST REGARDING THE
THREAT FOR PRECIPITATION.

THIS PRECIPITATION THREAT WILL BE TRIGGERED BY A WEAK AREA OF LOW
PRESSURE ACROSS THE MID ATLANTIC REGION AND ATTENDENT FRONTAL
BOUNDARY STRETCHING NORTHWARD INTO SOUTHERN PORTIONS OF THE FORECAST
AREA. THE EXACT PLACEMENT OF THIS BOUNDARY WILL ULTIMATELY DETERMINE
THE AREAL EXTENT OF SHOWERS AND POSSIBLE THUNDERSTORMS BEGINNING
LATE SATURDAY NIGHT AND INTO THE DAY SUNDAY. FURTHER COMPLICATING
ISSUES WILL BE MULTIPLE WAVES OF LOW PRESSURE DEVELOPING ALONG THE
FRONT...AIDED BY WEAK IMPULSES OF SHORTWAVE ENERGY MOVING THROUGH
THE CHAOTIC QUASI-ZONAL FLOW ALOFT. HAVE PLACED SLIGHT CHANCE AND
CHANCE POPS IN THE FORECAST FROM SUNDAY INTO NEXT WEEK WITH THE
THREAT OF SHOWERS AND AFTERNOON THUNDERSTORMS ON EACH DAY WITH FRONT
LINGERING CLOSE BY.

HIGH TEMPERATURES THROUGHOUT THE LONG TERM WILL RANGE FROM THE MID
70S TO THE LOW 80S WITH LOWS RANGING FROM THE MID 50S TO LOW 60S.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
LIGHT RAIN AND ISOLATED THUNDERSTORMS EXTEND FROM THE KALB AREA TO
JUST NORTH OF KPSF AND AROUND KGFL. RADAR TRENDS SUGGEST THE PERIODS
OF LIGHT RAIN WITH A POSSIBLE BRIEF EMBEDDED HEAVIER DOWNPOUR
THROUGH THE REST OF THE AFTERNOON.  THERE IS SO LITTLE LIGHTNING DUE
TO A LACK OF INSTABILITY...NO INDICATIONS OF THUNDERSTORMS THIS
AFTERNOON IN THE TAFS. CEILINGS SHOULD MAINLY BE JUST ABOVE 3000
FEET BUT IN HEAVIER SHOWERS...COULD HAVE INTERMITTENT PERIODS OF
CEILINGS AROUND 2000-2500 FEET.

BY THIS EVENING...ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING IN CENTRAL NY/PA COULD AFFECT KALB...KPSF AND KGFL...WITH
MVFR CEILINGS AND VISIBILITIES THROUGH THE EVENING.  THE ISOLATED
NATURE OF THE THUNDERSTORMS PREVENTS MENTION OF THUNDER IN THE KGFL
AND KPSF TAFS AT THIS TIME BUT AMENDMENTS MAY BE NEEDED THIS EVENING
IS RADAR TRENDS SUGGESTS THUNDER AT ANY OF THE TAF SITES. JUST A
MENTION FOR POSSIBLE THUNDER FROM 23Z-24Z AT KALB.

STRONGER CONVECTION IS DEVELOPING AROUND NJ AND BUILDING NORTH
TOWARD KPOU...AND MAY TRACK CLOSE ENOUGH TO KPOU FOR A TEMPO FOR
THUNDER BETWEEN 23Z-24Z.  AGAIN...AMENDMENTS ARE POSSIBLE DEPENDING
ON TIMING AND TRACK OF THESE THUNDERSTORMS.

SHOWERS AND SCATTERED THUNDERSTORMS SHOULD END AT KGFL AND KALB
AFTER MIDNIGHT...THE A WIND SHIFT TO THE WEST AND NORTHWEST WITH
CEILINGS AND VISIBILITIES TRENDING TO VFR THROUGH THE MORNING.
HOWEVER...SHOWERS AND SCATTERED THUNDERSTORMS COULD LINGER AT KPOU
AND KPSF UNTIL AROUND OR JUST AFTER DAYBREAK...AND INDICATING
SHOWERS WITH MVFR CONDITIONS THROUGH 12Z-13Z AND VCSH THROUGH
14Z-15Z. VFR CONDITIONS SHOULD PREVAIL AT KPOU AND KPSF AFTER THAT.

WINDS WILL BE SOUTH AT 10 KT OR LESS THIS AFTERNOON...WITH A
POSSIBLE GUST NEAR 20 KT EARLY THIS AFTERNOON AT KALB.  WINDS BECOME
LIGHT SOUTH THIS EVENING AT LESS THAN 10 KT...THEN OVERNIGHT AND
TOWARD MORNING...WINDS SHIFT TO THE WEST TO NORTH AT 10 KT OR LESS
AND CONTINUE THROUGH TOMORROW MORNING.

OUTLOOK...

WEDNESDAY NIGHT TO SATURDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...TSRA.

&&

.FIRE WEATHER...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE REGION THROUGH
TONIGHT WITH SHOWERS AND SCATTERED THUNDERSTORMS...WHICH WILL
PRODUCE LOCALLY VERY HEAVY RAINFALL AND GUSTY WINDS...ESPECIALLY
SOUTH AND EAST OF THE CAPITAL DISTRICT.  AS THE COLD FRONT MOVES
EAST OF NEW ENGLAND TOMORROW...DRIER AIR WILL FILTER INTO THE
REGION.  HIGH PRESSURE WILL BUILD IN FROM THE MIDWEST AND OHIO
VALLEY WEDNESDAY NIGHT INTO THURSDAY WITH LOWER HUMIDITY LEVELS
FOR THE REMAINDER OF THE WORK WEEK.

HUMIDITY LEVELS WILL BE CLOSE TO 100 PERCENT IN THE DAMP AIR
MASS TONIGHT. THE RH VALUES WILL LOWER TO 45 TO 70 PERCENT
TOMORROW AFTERNOON...THEN HAVE AN EXCELLENT RECOVERY TO 85 TO 100
PERCENT THURSDAY MORNING.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL LATE TONIGHT FOR THE
MID HUDSON VALLEY...EASTERN CATSKILLS...SOUTHERN AND CENTRAL
TACONICS...AND ALL OF WESTERN NEW ENGLAND...

MOST MAIN STEM RIVERS ARE EXPECTED TO REMAIN BELOW FLOOD STAGE AT
THIS TIME...BUT PORTIONS OF THE HOUSATONIC BASIN MAY EXCEED
ALERT STAGE...AND COULD APPROACH FLOOD STAGE ON WED. FOR
EXAMPLE...GAYLORDSVILLE IS FORECASTED TO BARELY EXCEED THE ITS
MINOR FLOOD STAGE ACCORDING TO THE LATEST NERFC FORECASTS.

SOME LOCATIONS IN THE MID HUDSON VALLEY AND NW CT HAD SIGNIFICANT
RAINFALL SUNDAY NIGHT /1-3+ INCHES/...AND THE SOILS ARE MORE SATURATED
THERE...WHERE THE FFG VALUES ARE A LITTLE LOWER.

THE FLASH FLOOD WATCH REGION WILL REMAIN IN CLOSEST PROXIMITY TO
THE DEEPEST TROPICAL MOISTURE...WITH PERSISTENT PWAT/S NEAR OR ABOVE 2
INCHES. ALSO...MID AND UPPER LEVEL WINDS WILL REMAIN FAVORABLE FOR
THE POTENTIAL OF TRAINING AND/OR BACKBUILDING OF CONVECTIVE CELLS.
MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE
WATCH AREA...WHICH COULD PRODUCE AT LEAST AN ADDITIONAL 1-4 INCHES
OF RAIN TODAY THROUGH LATE TONIGHT...WITH LOCALLY HIGHER AMTS
POSSIBLE. SOME RAINFALL RATES COULD EXCEED ONE TO ONE AND A HALF
INCHES/HOUR. THIS WILL INCREASE THE POTENTIAL FOR FLASH
FLOODING...WITH LOW LYING...POOR DRAINAGE AND URBAN AREAS MOST AT
RISK.

OUTSIDE OF THE FLASH FLOOD WATCH AREA...ANY THUNDERSTORMS WILL STILL
BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL...SUCH AS FROM
THE CAPITAL REGION NORTH AND WEST. THESE LOCATIONS MAY RECEIVE A
HALF AN INCH TO AN INCH OR SO OF RAINFALL.

DRIER WEATHER RETURNS FOR THE MID WEEK...AND CONTINUES UNTIL THE
END OF THE WEEK. THIS SHOULD ALLOW STREAMS...CREEKS...AND RIVERS
TO RECEDE FAIRLY QUICKLY.

THE NEXT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
TOWARDS THE 2ND HALF OF THE WEEKEND.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ058>061-063>066.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ013>015.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...IRL
AVIATION...NAS
FIRE WEATHER...KL/WASULA
HYDROLOGY...KL/WASULA
Hazardous weather outlook, Jul 15, 3:47 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT TUE JUL 15 2014

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ013>015-161100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
447 PM EDT TUE JUL 15 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND THE MID HUDSON
VALLEY...SOUTHEAST CATSKILLS...AND SOUTHERN TACONICS OF EAST
CENTRAL NEW YORK...AND FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO
EARLY TONIGHT...AS A COLD FRONT APPROACHES FROM THE WEST. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 58 MPH. THUNDERSTORMS SHOULD GENERALLY MOVE FROM THE
WEST OR SOUTHWEST...TOWARD THE EAST OR NORTHEAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

NYZ032-033-038>043-047>054-082>084-161100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
447 PM EDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...THE LAKE GEORGE SARATOGA REGION...THE MOHAWK
VALLEY...THE SCHOHARIE VALLEY...SOUTHERN ADIRONDACKS...AND CENTRAL
TACONICS OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO EARLY
TONIGHT...AS A COLD FRONT APPROACHES FROM THE WEST. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 58 MPH. THUNDERSTORMS SHOULD GENERALLY MOVE FROM THE
WEST OR SOUTHWEST...TOWARD THE EAST OR NORTHEAST AT 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jul 15, 4:26 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
526 PM EDT TUE JUL 15 2014

NYZ047-152200-
SCHOHARIE NY-
526 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM IN

  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED 9 MILES WEST OF JEFFERSON...OR ABOUT
OVER DAVENPORT...AND MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF JEFFERSON BY 540 PM EDT
SUMMIT BY 550 PM EDT
RICHMONDVILLE BY 555 PM EDT
COBLESKILL BY 600 PM EDT

LAT...LON 4262 7464 4272 7466 4280 7454 4240 7432
      4239 7456 4243 7464 4251 7471
TIME...MOT...LOC 2126Z 235DEG 22KT 4251 7477

IRL
Special weather statement, Jul 15, 5:53 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
653 PM EDT TUE JUL 15 2014

NYZ058>061-064-152330-
EASTERN GREENE NY-WESTERN GREENE NY-EASTERN ULSTER NY-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-
653 PM EDT TUE JUL 15 2014

...A STRONG THUNDERSTORM IN

  SOUTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  NORTHEAST ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  WESTERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR HIGH FALLS...OR ABOUT OVER
CATSKILL...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
CATSKILL AND 6 MILES NORTHWEST OF LIVINGSTON BY 705 PM EDT
HUDSON...ATHENS AND CLAVERACK BY 720 PM EDT
CLAVERACK BY 725 PM EDT
PHILMONT...6 MILES SOUTHEAST OF COXSACKIE...8 MILES SOUTH OF
KINDERHOOK AND 9 MILES SOUTHWEST OF CHATHAM BY 730 PM EDT

RAINFALL AMOUNTS MAY EXCEED A HALF AN INCH AN HOUR FROM THIS
THUNDERSTORM.

LAT...LON 4216 7410 4247 7378 4247 7370 4230 7347
      4206 7387 4208 7390 4208 7393 4203 7394
TIME...MOT...LOC 2252Z 227DEG 18KT 4216 7392

WASULA

The radar

The Albany radar (KENX), 61 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ulster

When
July 15, 6:30 PM EST to 9:30 PM EST
Where
Ulster County, 1.95 mi WSW of Woodstock to 1.97 mi WSW of Woodstock
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.041, -74.156

Heavy rainfall from thunderstorms caused flash flooding in Woodstock. Route 212 and Wittenberg Road were closed due to high water.

Flash Flood, Ulster

When
July 15, 6:30 PM EST to 9:30 PM EST
Where
Ulster County, 0.99 mi E of Lake Hill to 1.01 mi SSW of Shady
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.068, -74.161

Heavy rainfall from thunderstorms caused flash flooding in Woodstock. Macdaniel Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532059, 532060.